Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS Huntsville, AL

August 18, 2014Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Aug 18, 2014, 4:33 AM CDT for Franklin County, Moore County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 4:33 AM CDT (09:33 UTC)
Expired
Aug 18, 2014, 7:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:25 AM CDTHEAVY RAIN 4.95 Se Sewanee, TN24 HOUR RAINFALL THROUGH 725 AM.
Aug 18, 7:40 AM CDTFLASH FLOOD2 Nnw Winchester, TNPORTIONS OF OLD ESTILL SPRINGS ROAD GOING INTO THE WINCHESTER AREA WAS CLOSED.
Aug 18, 7:40 AM CDTHEAVY RAIN 3.88Winchester, TN3.88 INCHES OF RAINFALL WAS REPORTED IN 4 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WGUS54 KHUN 180933
FFWHUN
TNC051-127-181230-
/O.NEW.KHUN.FF.W.0037.140818T0933Z-140818T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 AM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN MIDDLE TENNESSEE...
  EASTERN MOORE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 AM CDT
    
* AT 432 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING  
  INTENSE RAINFALL FROM LYNCHBURG THROUGH WINCHESTER AND ESTILL 
  SPRINGS...WHICH CONTINUES TO REDEVELOP OVER THE SAME AREA. UP TO 
  TWO INCHES OF RAIN HAVE ALREADY FALLEN SINCE 230 AM. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
  MONTEAGLE...TIMS FORD LAKE...SEWANEE...ALTO AND MARBLE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3530 8595 3528 8591 3522 8586 3514 8587
      3515 8629 3525 8642 3525 8641 3526 8641
      3527 8643 3532 8642 3533 8641 3534 8641
      3535 8640

$$

KULA
1 follow-up statement
649 
WGUS74 KHUN 181025
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 AM CDT MON AUG 18 2014

TNC051-127-181230-
/O.CON.KHUN.FF.W.0037.000000T0000Z-140818T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN TN-MOORE TN-
525 AM CDT MON AUG 18 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
CENTRAL FRANKLIN AND EASTERN MOORE COUNTIES...

AT 523 AM CDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS PRODUCING 
INTENSE RAINFALL MOVING THROUGH MOORE COUNTY INTO NORTHERN FRANKLIN 
COUNTY.  TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN AND FLASH 
FLOODING IS ALREADY OCCURRING OR WILL BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3530 8595 3528 8591 3522 8586 3514 8587
      3515 8629 3525 8642 3525 8641 3526 8641
      3527 8643 3532 8642 3533 8641 3534 8641
      3535 8640

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:25 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 18, 4:25 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CDT MON AUG 18 2014

.DISCUSSION...
CONVECTIVE CELLS HAVE BEEN DEVELOPING ACROSS THE NRN/WRN PARTS OF
THE CNTRL TN VALLEY OVER THE PAST COUPLE OF HRS...WITHIN A LIGHT WNW
FLOW REGIME. THIS ACTIVITY WAS BEING DRIVEN BY A WEAK EMBEDDED UPPER
DISTURBANCE TRAVERSING ACROSS THE REGION. ADDITIONAL CONVECTION IS
XPCTED LATER TODAY...AS A SECONDARY WAVE OVER THE MID SOUTH/LOWER MS
VALLEY REGIONS TRANSLATES EWD...RESULTING IN NUMEROUS SHOWERS/TSTMS.
WHILE MOISTURE PROFILES LOOK TO BE FAIRLY DENSE NOW AOA H5 THEREBY
SOMEWHAT MITIGATING THE THREAT FOR SUDDEN MICROBURSTS...NEAR ZONAL
TRANSPORT WINDS AROUND 20KT DOES SUPPORT POSSIBLE CELL TRAINING OF
TSTMS. THIS ALREADY LOOKS TO BE DEVELOPING ACROSS SRN MID TN...AND
MAY VERY WELL BECOME A THREAT FOR THE REMAINDER OF THE AREA AS THE
DAY PROGRESSES. AT THE SFC...A WEAK COLD FRONT IS POSITIONED FROM
THE OH VALLEY WWD INTO THE MID PLAINS...WITH THE LATEST MODEL RUNS
SUGGESTING THE BOUNDARY REMAINING FAIRLY STAGNANT WELL INTO TUE.

CONVECTIVE ACTIVITY SHOULD BEGIN TO GRADUALLY TAPER OFF FROM W TO E
THIS EVENING...WITH THE PASSAGE OF THE UPPER DISTURBANCE TO THE ESE.
WITH THE FLOW PATTERN REMAINING OUT OF THE NW...ISO SHOWERS/TSTMS
WILL AT LEAST REMAIN IN THE FORECAST INTO WED...WITH THE 00Z GLOBAL
MODELS HINTING AT SOME ADDITIONAL UPPER WAVES IMPACTING PORTIONS OF
THE AREA...BEFORE STRONG UPPER RIDGING OUT OF THE CNTRL/SRN PLAINS
STARTS TO TRANSLATE EWD. OVERALL CONDS SHOULD BEGIN TO IMPROVE ON
WED WITH THE UPCOMING SFC/UPPER HIGH. LATTER HALF OF THE MODEL
GUIDANCE IN FACT HAS AFTERNOON TEMPS CLIMBING WELL INTO THE MID 90S
BY MID WEEK...AS THE CENTER OF THE UPPER RIDGE BECOMES ENTRENCHED
ACROSS THE CNTRL GULF COAST. AFTERNOON HEAT INDICES BOTH WED AND THU
MAY EXCEED THE 100F MARK BY A COUPLE OF DEGREES...BEFORE SLIGHTLY
DRIER AIR PERHAPS FILTERS INTO THE AREA.

09

&&

.AVIATION...
/ISSUED 1145 PM CDT SUN AUG 17 2014/
FOR 06Z TAFS...WITH LOSS OF DAYTIME HEATING SHRA/TSRA COVERAGE WILL
CONTINUE TO DECREASE OVERNIGHT AT THE TAF SITES. HOWEVER AS ANOTHER
WEAK UPPER WAVE APPROACHES THE CWA MONDAY MORNING (ARND 15Z/16Z) THE
CHC OF SHRA/TSRA WILL INCREASE ACROSS THE CWA. SHRA/TSRA WILL TAPER
OFF BY 04Z MONDAY NIGHT AS THE UPPER WAVE MOVES EAST OF THE TN
VALLEY. MAINLY VFR CONDITIONS WILL PREVAIL OVER TAF SITES THRU 04Z
MONDAY NIGHT (EXCEPT MVFR IN TSRA). AFTER 04Z EXPECT MAINLY MVFR
CONDITIONS DUE TO LOW CEILINGS.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    89  71  90  72 /  60  30  20  20
SHOALS        87  70  91  72 /  60  30  20  20
VINEMONT      87  70  88  71 /  60  30  20  20
FAYETTEVILLE  86  68  88  70 /  60  30  20  20
ALBERTVILLE   84  69  86  71 /  60  40  20  20
FORT PAYNE    86  69  89  71 /  60  40  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 18, 3:43 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 AM CDT MON AUG 18 2014

ALZ001>010-016-TNZ076-096-097-182100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
343 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
MORNING INTO THE AFTERNOON HOURS...AND END TONIGHT. RAINFALL WILL BE
HEAVY AT TIMES...AND IN SOME CASES COULD CAUSE SIGNIFICANT PONDING OF
WATER OR BRIEF FLASH FLOODING IN POOR DRAINAGE AREAS. GUSTY WINDS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED ON TUESDAY INTO WEDNESDAY.

HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE BALANCE OF THE WEEK.
AFTERNOON HIGH TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S AND
HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:01 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 AM CDT MON AUG 18 2014

TNZ076-096-097-181000-
MOORE TN-FRANKLIN TN-LINCOLN TN-
401 AM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHERN FRANKLIN AND
NORTHERN LINCOLN COUNTIES UNTIL 500 AM CDT...

AT 359 AM CDT...DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS
PRODUCING INTENSE RAINFALL ACROSS NORTHERN LINCOLN...MOORE AND
FRANKLIN COUNTIES...MOVING EAST AT 35 MPH.  ADDITIONAL THUNDERSTORMS
WILL BE MOVING INTO THE AREA OVER THE NEXT HOUR.

BRIEF GUSTY WINDS OF 25 TO 35 MPH...FREQUENT LIGHTNING...AND INTENSE
DOWNPOURS ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
MONTEAGLE...PETERSBURG...TIMS FORD LAKE...SEWANEE AND HOWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL WILL LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
IF HEAVY RAINS PERSIST IN THESE AREAS...A FLASH FLOOD WARNING MAY BE
REQUIRED.

&&

LAT...LON 3538 8625 3537 8628 3534 8624 3533 8620
      3536 8616 3535 8608 3529 8592 3522 8586
      3515 8587 3523 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3533 8646 3532 8642 3535 8641 3540 8628
TIME...MOT...LOC 0859Z 273DEG 29KT 3527 8635

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:01 AM CDTSpecial Weather StatementHUNMoore59 min
Aug 18, 6:17 AM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore5 hr
Aug 18, 3:38 PM CDTSpecial Weather StatementHUNFranklin52 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.